Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 34, NWS Blacksburg, VA

May 24, 20116 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at May 24, 2011, 6:20 PM EDT for 6 counties in Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2011, 6:20 PM EDT (22:20 UTC)
Expired
May 24, 2011, 11:36 PM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, VA, City of Galax, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 44 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

905 
WGUS51 KRNK 242220
FFWRNK
VAC035-063-067-077-141-640-250415-
/O.NEW.KRNK.FF.W.0034.110524T2220Z-110525T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA
  CITY OF GALAX IN SOUTHWEST VIRGINIA
  EASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  FLOYD COUNTY IN SOUTHWEST VIRGINIA
  CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1215 AM EDT.

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM THUNDERSTORMS TRAINING OVER PARTS OF THE  
WARNED AREA. RAINFALL IS ESTIMATED AT 1 TO 1.25 INCHES IN THE LAST 
SEVERAL HOURS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHARITY...
  ROCKY KNOB SUMMIT...ENDICOTT...WILLIS...INDIAN VALLEY...FLOYD...
  CHECK...ALUM RIDGE AND SYLVATUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. DO NOT DRIVE ON FLOODED ROADWAYS.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3656 8091 3677 8110 3689 8071 3691 8068
      3708 8015 3656 8006

$$

PC
3 follow-up statements
732 
WGUS71 KRNK 242304
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT TUE MAY 24 2011

VAC035-063-067-077-141-640-250415-
/O.CON.KRNK.FF.W.0034.000000T0000Z-110525T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PATRICK VA-CITY OF GALAX VA-GRAYSON VA-FRANKLIN VA-FLOYD VA-
CARROLL VA-
704 PM EDT TUE MAY 24 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR THE
CITY OF GALAX... CARROLL...FLOYD...SOUTHWESTERN FRANKLIN...EASTERN
GRAYSON AND PATRICK COUNTIES...

AT 659 PM EDT...THUNDERSTORMS PRODUCING VERY HEAVY RAIN WERE STILL 
MOVING ACROSS PARTS OF THE AREA.

AN IFLOWS RAIN GAGE NEAR GLADESBORO RECORDED 1.65 INCHE OF RAIN IN 
THE PAST ONE HOUR AND DOPPLER RADAR IS ESTIMATING 1 TO 2 INCHES 
ACROSS MUCH OF THE AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKY KNOB
RECREATION AREA...ROCKY KNOB SUMMIT...ENDICOTT...WILLIS...INDIAN
VALLEY...FLOYD...CHECK...ALUM RIDGE...SYLVATUS...DUGSPUR AND CHARITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE MANY LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3656 8091 3677 8110 3689 8071 3691 8068
      3708 8015 3656 8006

$$

PC
797 
WGUS71 KRNK 250035
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 PM EDT TUE MAY 24 2011

VAC035-063-067-077-141-640-250415-
/O.CON.KRNK.FF.W.0034.000000T0000Z-110525T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PATRICK VA-CITY OF GALAX VA-GRAYSON VA-FRANKLIN VA-FLOYD VA-
CARROLL VA-
835 PM EDT TUE MAY 24 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR THE
CITY OF GALAX... CARROLL...FLOYD...SOUTHWESTERN FRANKLIN...EASTERN
GRAYSON AND PATRICK COUNTIES...

AT 830 PM EDT...MOST OF THE HEAVY RAINFALL HAD MOVED EAST OF THE
WARNED AREA BUT RUNOFF INTO AREAS STREAMS AND RIVERS WILL CONTINUE 
FOR A FEW MORE HOURS AND ADDITONAL RISES IN STREAM LEVELS ARE STILL 
POSSIBLE.

AMONG THE STREAMS AND RIVERS THAT MAY STILL SEE RISES ARE PINE CREEK 
AND BIG REED ISLAND CREEK IN CARROLL COUNTY...ROUND MEADOW CREEK AND 
BIG IVY CREEK IN PATRICK COUNTY AND THE MAYO RIVER IN PATRICK 
COUNTRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3656 8091 3677 8110 3689 8071 3691 8068
      3708 8015 3656 8006

$$

PC
525 
WGUS71 KRNK 250336 RRA
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 PM EDT TUE MAY 24 2011

VAC035-063-067-077-141-640-250347-
/O.CAN.KRNK.FF.W.0034.000000T0000Z-110525T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PATRICK VA-CITY OF GALAX VA-GRAYSON VA-FRANKLIN VA-FLOYD VA-
CARROLL VA-
1136 PM EDT TUE MAY 24 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE CITY OF
GALAX... CARROLL...FLOYD...SOUTHWESTERN FRANKLIN...EASTERN GRAYSON
AND PATRICK COUNTIES...

FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.

LAT...LON 3656 8091 3677 8110 3689 8071 3691 8068
      3708 8015 3656 8006

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 24, 5:02 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 24, 5:02 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT TUE MAY 24 2011

.SYNOPSIS...
A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT
SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO
BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH
AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW
PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL
GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED
ROUNDS OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FORECAST UPDATED TO REFLECT THE NEW TORNADO WATCH ACROSS THE
SOUTHERN HALF OF THE AREA THROUGH 1000 PM. HAVE MADE TWEAKS IN THE
TIMING AND LOCATION OF SHOWERS AND STORMS MOVING THROUGH AND INTO
THE AREA. ALSO...MADE ADJUSTMENTS TO THE LATEST TRENDS OF
TEMPERATURE AND DEW POINT.

PREVIOUS FORECAST...
AS OF 19Z...300PM...THE AREA WAS IN BETWEEN THE MORNINGS
SYSTEM AND THE APPROACHING SYSTEM. THE WESTERN PART OF THE AREA
STABILIZED AFTER THE MORNING PRECIPITATION. SINCE
MIDDAY...CLEARING SKIES HAS HELPED THE AREA START TO BECOME
UNSTABLE AGAIN. EXPECTING REDEVELOPMENT LATE THIS AFTERNOON
BECAUSE OF THIS...AND ALSO WE ARE WATCHING THE NEXT SYSTEM EXITING
EASTERN KENTUCKY. BOTH EVENTS WILL HELP TRIGGER ADDITIONAL SHOWERS
AND STORMS THIS EVENING. CURRENT CONVECTIVE WATCH EXPIRES AT 500
PM. WILL COORDINATE WITH SPC PRIOR TO 5PM TO DISCUSS WHETHER AN
ADDITIONAL WATCH IS NEEDED OR IF PORTIONS OF THE CURRENT WATCH
SHOULD BE EXPANDED IN TIME. ACTIVITY IS EXPECTED TO CONTINUE INTO
THE EVENING HOURS AND START TO WANE AFTER 900 PM AS WE LOSE THE
SUNSHINE AND THE AXIS OF THE PASSING TROUGH MOVES EAST OF THE
AREA. WILL HAVE SHOWERS AND STORMS ENDING AROUND MIDNIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
FRONT LIFTS TO OUR NORTH ON WEDNESDAY AS UPPER LEVEL RIDGE BUILDS
NORTH. BEST FORCING FOR CONVECTION APPEARS TO STAY TO OUR NORTH AND
WEST. RIDGE BUILDING IN SHOULD WARM TEMPS ALOFT A BIT AS WELL.
HOWEVER LOOKS LIKE A WARM FRONT WILL BE MOVING THROUGH THE CWA
DURING THE DAY...WHICH MAY PROVIDE THE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. CAPES FORECASTED AT LEAST 1000 J/KG AND
EFFECTIVE SHEAR AROUND 30KTS...THESE COMBINED SHOULD ALLOW FOR ANY
STORMS THAT DO FORM TO HAVE THE POTENTIAL OF BECOMING STRONG TO
SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREAT. ANY
STORMS SHOULD WEAKEN WITH THE SETTING SUN...LEADING TO A PARTLY
CLOUDY WEDNESDAY NIGHT.

THURSDAY WILL SEE A STRONG UPPER LEVEL WAVE MOVING INTO THE GREAT
LAKES...WITH A RIDGE HOLDING OVER OUR CWA. CONTINUED WARMING TEMPS
ALOFT WITH THIS RIDGE LOOKS TO CAP CONVECTION CHANCES THURSDAY. THUS
EXPECTING A MAINLY MOSTLY SUNNY DAY WITH HIGHS WELL UP INTO THE
80S...WITH LOW TO MID 90S POSSIBLE IN THE PIEDMONT. COLD FRONT
APPROACHES THURSDAY NIGHT WITH A LINE OF SHOWERS AND THUNDERSTORMS.
CURRENT MODELS WEAKEN LINE AS IT APPROACHES SOUTHEAST WEST VIRGINIA.
SO AREAS EAST OF THE BLUE RIDGE SHOULD STAY DRY...WITH WESTERN AREAS
HAVING THE BEST CHANCE OF STORMS. MAY EVEN SEE A FEW SEVERE STORMS
IN THE FAR WEST THURSDAY NIGHT IF THE LINE MAKES IT IN EARLIER
ENOUGH. BOUNDARY LOOKS TO STALL OVER US ON FRIDAY. THEREFORE EXPECT
MORE SHOWERS AND THUNDERSTORMS. CAPE AND INSTABILITY ONCE AGAIN HIGH
ENOUGH TO SUPPORT AT LEAST ISOLATED STRONG TO SEVERE THUNDERSTORMS
IF ENOUGH HEATING OCCURS. ALTHOUGH BEST SEVERE CHANCE SHOULD REMAIN
TO OUR NORTH CLOSER TO THE STRONGER WIND FIELD AND UPPER LEVEL
SUPPORT. WITH RECENT HEAVY RAINS LEADING TO SATURATED SOIL...AND PWATS
OVER 1 INCH THROUGH SATURDAY...LEAD TO CONCERNS OF POSSIBLE FLASH
FLOODING IN THE HEAVIER STORMS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
BOUNDARY DOES NOT MOVE MUCH AGAIN ON SATURDAY PER ECMWF
SOLUTION. THUS MORE AFTERNOON SHOWERS AND THUNDERSTORMS POSSIBLE.
WIND FIELD LOOKS PRETTY WEAK...SO SEVERE CHANCE SHOULD BE RELATIVELY
LOW. WITH RECENT HEAVY RAINS LEADING TO SATURATED SOIL...AND PWATS
OVER 1 INCH THROUGH SATURDAY...LEAD TO CONCERNS OF POSSIBLE FLASH
FLOODING IN THE HEAVIER STORMS.

FINALLY BY SUNDAY INTO TUESDAY A LARGE CLOSED UPPER LEVEL RIDGE
BUILDS INTO THE REGION. THIS WILL LEAD TO SUMMER LIKE WEATHER...WITH
HOT AND SOMEWHAT HUMID CONDITIONS. HIGHS WELL INTO THE 80S AND 90S
EXPECTED. UPPER LEVEL RIDGE SHOULD ESSENTIALLY CAP US FROM ANY
CONVECTION FORMING. IF ANY THING IS ABLE TO BREAK THE CAP...IT WOULD
LIKELY BE ISOLATED AND TERRAIN INDUCED.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
FIRST ROUND OF SHRA/TSRA MOVING EAST OF A KLYH-KDAN LINE.
LOCALIZED LIFR/IFR CONDITIONS EXPECTED UNDER THE STRONGEST
CELLS...OTHERWISE CONDITIONS SHOULD MAINLY BE VFR. NEXT SHORTWAVE
TROUGH PUSHING EAST THROUGH EASTERN KENTUCKY. ANTICIPATE A RETURN
OF SCATTERED SHRA/TSRA ACROSS THE MOUNTAINS AFTER 20Z...400 PM
EDT. OVERNIGHT...PRECIPITATION SHOULD WANE WITH A TREND TOWARDS
MVFR VSBYS FOR LIGHT FOG. CANNOT RULE OUT SOME LINGERING ISOLATED
SHRA/TSRA...BUT NOT ENOUGH TO PLACE IN THE PREVAILING CONDITIONS
IN ANY TAF.

AFTER 12-14Z...8AM-10AM...WEDNESDAY VSBYS SHOULD IMPROVE TO VFR.
SHOULD START TO SEE DEVELOPMENT OF SCT-BKN VFR CU AN STRATO-CU B
NOON WITH SOME ISOLATED SHRA/TSRA.

LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED FOR THE
REST OF THE WEEK INTO SATURDAY. BROAD SOUTHWEST FLOW WILL RESULT IN DAILY
SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL BE MOST NUMEROUS
IN THE MOUNTAINS. THEREFORE...WHILE PREDOMINATELY VFR WEATHER
SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH
DAY IN THE VICINITY OF THE STORMS...AS WELL AS AREAS OF LATE
NIGHT/EARLY MORNING MVFR FOG IN THE SHELTERED LOW LYING AREAS OF
THE PIEDMONT AND IN THE MOUNTAIN VALLEYS.

&&

.HYDROLOGY...
FLASH FLOOD WATCH BEING ISSUED FOR THE FAR SOUTHWEST PART OF THE
AREA THROUGH 800PM. MULTIPLE HEAVY RAIN PRODUCING SHOWERS/STORMS ARE
EXPECTED TO STREAM INTO THE AREA WHERE FLASH FLOOD GUIDANCE IS
LOW...AND HEAVY RAIN FELL EARLIER TODAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ007-009-
     010.
NC...NONE.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ042.

&&

SYNOPSIS...JH/MC
NEAR TERM...DS
SHORT TERM...MC
LONG TERM...MC
AVIATION...DS/JH
HYDROLOGY...
Hazardous weather outlook, May 24, 5:14 PM EDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT TUE MAY 24 2011

NCZ001>006-018>020-VAZ011>017-032-033-043-044-058-252115-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-
FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-
514 PM EDT TUE MAY 24 2011

...TORNADO WATCH 361 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ007-009-010-252115-
TAZEWELL-SMYTH-BLAND-
514 PM EDT TUE MAY 24 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 361 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ018>020-022>024-034-035-045>047-059-WVZ043>045-252115-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-SUMMERS-MONROE-GREENBRIER-
514 PM EDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

WVZ042-252115-
MERCER-
514 PM EDT TUE MAY 24 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 24, 5:02 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             TAZEWELL                37.12N 81.52W
05/24/2011  E0.50 INCH       TAZEWELL           VA   911 CALL CENTER

&&

WPERRY
Special weather statement, May 24, 5:41 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT TUE MAY 24 2011

VAZ010-011-013-014-018-022-023-WVZ042-044-242230-
BLAND VA-BOTETOURT VA-CRAIG VA-GILES VA-MERCER WV-MONROE WV-
MONTGOMERY VA-PULASKI VA-ROANOKE VA-
541 PM EDT TUE MAY 24 2011

...STRONG THUNDERSTORMS WITH GUSTY WINDS WILL AFFECT PORTIONS OF
SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA...

AT 535 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHWEST OF NARROWS TO 8 MILES WEST OF POPLAR HILL TO 7 MILES
NORTHWEST OF PULASKI...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR THESSALIA AROUND 545 PM...WAITEVILLE AROUND
600 PM...PAINT BANK AROUND 615 PM AND SALEM CITY AROUND 630 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3741 7998 3721 8006 3706 8099 3719 8092
      3744 8097 3746 8090 3743 8086 3748 8083
      3762 8021 3762 8017 3759 8014 3766 8003

WP
Local storm report, May 24, 6:00 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             2 W BOONE               36.21N 81.70W
05/24/2011  E1.00 INCH       WATAUGA            NC   TRAINED SPOTTER

&&

CHENARD
Local storm report, May 24, 6:09 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             6 W WALNUT COVE         36.28N 80.24W
05/24/2011  E1.00 INCH       STOKES             NC   PUBLIC

            QUARTER SIZE HAIL COVERING THE GROUND ON BOLES ROAD.

&&

CHENARD
Local storm report, May 24, 6:10 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             BOONE                   36.21N 81.67W
05/24/2011  E1.00 INCH       WATAUGA            NC   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL JUST NORTH OF BOONE.

&&

PC
Local storm report, May 24, 6:11 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             2 ENE KING              36.29N 80.33W
05/24/2011  E1.00 INCH       STOKES             NC   PUBLIC

            MAINLY MARBLE SIZE HAIL BUT A FEW UP TO QUARTER SIZE ON
            MUSKET DRIVE.

&&

CHENARD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:04 AM EDTSpecial Weather StatementRNKBath56 min
May 24, 2:15 AM EDTSpecial Weather StatementRNKBath60 min
May 24, 9:56 AM EDTSevere Thunderstorm WarningRNKBland, Giles, Montgomery, Pulaski, Tazewell, City of Radford49 min
May 24, 10:25 AM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell50 min
May 24, 10:47 AM EDTSpecial Weather StatementRNKMontgomery, City of Radford43 min
May 24, 11:01 AM EDTSpecial Weather StatementRNKSmyth, Wythe44 min
May 24, 11:27 AM EDTSpecial Weather StatementRNKGrayson, City of Galax48 min
May 24, 11:34 AM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Henry, Montgomery, Patrick, City of Martinsville56 min
May 24, 11:49 AM EDTSpecial Weather StatementRNKCarroll, Floyd, Patrick, City of Galax41 min
May 24, 12:02 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Henry, Patrick, City of Galax58 min
May 24, 12:12 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania36 min
May 24, 12:28 PM EDTSevere Thunderstorm WarningRNKFranklin, Halifax, Henry, Pittsylvania62 min
May 24, 12:47 PM EDTSevere Thunderstorm WarningRNKHalifax, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville58 min
May 24, 1:11 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania54 min
May 24, 1:51 PM EDTSpecial Weather StatementRNKHalifax39 min
May 24, 3:04 PM EDTSevere Thunderstorm WarningRNKCarroll56 min
May 24, 4:02 PM EDTFlash Flood WatchRNKBland, Smyth, Tazewell4 hr
May 24, 4:27 PM EDTSpecial Weather StatementRNKBland, Tazewell63 min
May 24, 4:31 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell, Wythe59 min
May 24, 4:35 PM EDTAreal Flood AdvisoryRNKTazewell4 hr
May 24, 5:29 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Pulaski, Wythe, City of Galax61 min
May 24, 5:33 PM EDTSevere Thunderstorm WarningRNKGrayson57 min
May 24, 5:41 PM EDTSpecial Weather StatementRNKCraig, Giles, Montgomery, Roanoke, City of Salem49 min
May 24, 6:05 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Henry, Patrick, City of Martinsville55 min
May 24, 6:22 PM EDTSevere Thunderstorm WarningRNKCarroll, Henry, Patrick53 min
May 24, 6:35 PM EDTSevere Thunderstorm WarningRNKPatrick55 min
May 24, 6:46 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania59 min
May 24, 7:10 PM EDTSpecial Weather StatementRNKGrayson, City of Galax50 min
May 24, 7:14 PM EDTSevere Thunderstorm WarningRNKHalifax, Henry, Pittsylvania, City of Danville, City of Martinsville61 min
May 24, 7:38 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania52 min
May 24, 7:40 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, Pittsylvania65 min

Nearby

Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.